Drought, Delaware Beaches
- When
- May 1, 12:00 AM EST to May 31, 11:59 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Unseasonably dry weather continued through the month of May in Delaware. 17 inches statewide average) since 1895.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Unseasonably dry weather continued through the month of May in Delaware. This continued the trend of 2012 as the state had its driest January through April period on record (7.17 inches statewide average) since 1895. The southern half of the state began May under severe drought status (D2 level in the U.S. Drought Monitor) with the northern half of the state under moderate drought (D1) status. As May progressed, the drought status in New Castle County improved to D0 (abnormally dry), but severe drought status continued through the month across southern Kent County and northern Sussex County. The drought was already having an impact on farming as some farmers have waited to plant crops due to low soil moisture levels while others have had to start irrigating, a practice not typically needed during spring.
On a statewide average, it was the 24th driest May since 1895. On a county weighted average, May monthly precipitation ranged from 2.2 inches in Kent and Sussex Counties to 2.5 inches in New Castle County. Normal is around 3.75 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 30, 11:19 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1219 AM EDT TUE MAY 1 2012
.SYNOPSIS...
A LOW PRESSURE SYSTEM IN OHIO WILL MOVE SOUTHEAST TONIGHT AND
PASS NEAR NEW YORK CITY ON TUESDAY WHILE PULLING A COLD FRONT
THROUGH THE AREA. THAT FRONT WILL STALL OVER THE MID ATLANTIC
REGION AS HIGH PRESSURE RIDGES DOWN FROM NEW ENGLAND ON WEDNESDAY.
THE FRONT IS FORECAST TO LIFT NORTH AS A WARM FRONT AROUND
THURSDAY NIGHT. A COLD FRONT FROM THE GREAT LAKES IS FORECAST TO
APPROACH THE AREA LATE IN THE WORK WEEK, THEN STALL NEAR OR OVER
THE REGION ON THE WEEKEND AND SLIDE SOUTH OF THE FORECAST AREA ON
MONDAY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE SKY OVER OUR REGION WAS OVERCAST. THE CLOUDS SHOULD LOWER
GRADUALLY DURING THE COURSE OF THE NIGHT.
THE CONVECTION LOCATED OVER OHIO THIS EVENING SHOULD CONTINUE TO
PROGRESS EASTWARD. ITS REMNANTS SHOULD PASS OVER OUR REGION
BETWEEN ABOUT 400 AM AND 900 AM. A FEW SHOWERS MAY DEVELOP AHEAD
OF THE CONVECTIVE REMNANTS AND THEY COULD AFFECT OUR REGION AS
EARLY AS THE MIDNIGHT TO 200 AM TIME FRAME.
WHILE ITS SHOULD BE MAINLY LIGHT RAIN SHOWERS FROM PHILADELPHIA
SOUTHWARD, SOME MODERATE TO HEAVY SHOWERS ARE POSSIBLE ACROSS
MUCH OF EASTERN PENNSYLVANIA AND NORTHERN AND CENTRAL NEW JERSEY,
ALONG WITH A FEW RUMBLES OF THUNDER.
IT SHOULD BE FAIRLY MILD TONIGHT, WHEN COMPARED TO RECENT NIGHTS,
DUE TO THE CLOUD COVER AND THE SOUTH TO SOUTHEAST FLOW. LOW
TEMPERATURES SHOULD BE MAINLY IN THE LOWER AND MIDDLE 50S WITH
READINGS GETTING INTO THE UPPER 40S UP NORTH.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
THE RAIN WILL END DURING THE MORNING HOURS AND CONDS WILL IMPROVE
BY LATE MORNING OR EARLY AFTN. A CDFNT WILL CROSS THE REGION DURG
TUESDAY. A GUSTY W TO NW WIND WILL DEVELOP BEHIND THE FRONT AS
WELL. THERE COULD BE SOME SCT AFTN TSRA, BUT OVERALL POPS AND
AREAL COVERAGE IS LOW. TEMPS WILL BE QUITE WARM BEHIND THE
AFOREMENTIONED WMFNT, WITH MOST LOCATIONS WELL INTO THE 70S.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE GFS INITIALIZATION WITH THE CYCLONIC FLOW OVER THE UPPER
MISSISSIPPI VALLEY WAS POORER THAN THE WRF-NMMB OR THE PREVIOUS
12HR FORECAST VALID AT 12Z THIS MORNING BY THE ECMWF. WHILE THIS
FEATURE IS EXPECTED TO PULL INTO CANADA THE DOWNSTREAM
IMPLICATIONS OF FIRST THE WEST NORTHWEST RIDGING AND THEN THE
WEEKEND SOLUTION IS RAISING A FLAG. UNCHARACTERISTICALLY THE MODEL
IS DAMMING COOLER AIR LATER AND LASTING IT LONGER THAN THE WRF-
NMMB AND WHAT WE CAN SEE OF THE LATEST ECMWF. WHILE ANY COOLER
SOLUTION OFF THE OCEAN THIS TIME IS WORTH THE LOOK, ITS A 180 TURN
FROM YESTERDAY. UPSHOT WHILE WE WILL GIVE THE GFS CONSIDERATION
INTO THURSDAY, THE INITIALIZATION PROBLEMS AND ODD TIMING SOLUTION
WILL LEAN US TOWARD A HPC/NON-GFS SOLUTION FOR THE REST OF THE
LONG TERM.
WE WILL START TUESDAY NIGHT WITHOUT ANY CONVECTION OR LEFTOVERS
IN OUR CWA. BY THEN THE DEVELOPING CAP IS PRETTY WELL IN PLACE
NORTH AND THE FORECAST SOUNDINGS HAVE SUFFICIENT CIN SOUTH. THE
START OF ONSHORE FLOW AND CAP SHOULD TRAP MOISTURE BELOW THE
INVERSION AND DEVELOP SPREAD CLOUDINESS. BELIEVE THIS MAY BE TOO
SOON FOR DRIZZLE TO START, BUT I AM ADMITTEDLY NOT THE MOST ASTUTE
OF MARINE LAYER INFLUENCE FORECASTERS. AS A HEDGE, WE PUT IN SOME
PATCHY FOG AFTER MIDNIGHT EAST. QUITE THE SPREAD BETWEEN GFS AND
NAM MOS FOR MIN TEMPS TUE NIGHT. SUSPECT SOME OF THIS IS DUE TO
CLOUDS FORMING LATER BY THE GFS. SINCE WE ARE LEANING TOWARD THE
WRF-NMMB SOLUTION OUR MINS WERE MORE TOWARD THEIR DIRECTION.
AN ABOUT FACE FOR THE GFS ON WEDNESDAY AS IT HAD US UNSTABLE
ENOUGH FOR HOME GROWN THUNDERSTORMS. NOW IT BARELY GETS ANY
LEFTOVER CONVECTION INTO OUR CWA LATE. MOST OF THE OTHER MODELS
ARE EVEN MORE STABLE WITH A GREATER INFLUENCE OF THE NEW ENGLAND
HIGH INTO OUR CWA. WE HAVE TRENDED TOWARD THE DRIER SOLUTION
REMOVING POPS FROM THE EASTERN PART OF OUR CWA. AS FAR AS CLOUDS
GO, GIVING THE STRONG MAY SUN ITS DUE AND BASED ON THE DECREASE IN
THE FORECAST MIXING LAYER MEAN RH OVER LAND BY THE WRF-NMMB, WE
DID BRING SOME SUNSHINE INTO OUR CWA DURING THE DAY. SINCE THE GFS
IS SLOWER IN ESTABLISHING THE SFC HIGH, ITS ALSO SLOWER IN
DEVELOPING THE ONSHORE FLOW AND COOLING THE AIR MASS. HERE WE
LEANED TOWARD THE LOWER NAM MOS FOR MAX TEMPS.
NO CHANGE IN THE BASIC THINKING FOR WEDNESDAY NIGHT. BY THEN WE
SHOULD HAVE AN ESTABLISHED ONSHORE FLOW TIME FOR SOME DRIZZLE TO
OCCUR. MEANWHILE, ALOFT THE NEXT WARM AIR ADVECTION SHOT IS
FORECAST TO MOVE ACROSS. SUFFICE IT COULD BE POSSIBLE TO HAVE
DRIZZLE AND SEE DISTANT LIGHTNING WEST ON WEDNESDAY NIGHT. HIGHEST
POPS ARE NORTHWEST WHERE THE GREATER WAA IS FORECAST AND MENTION
OF THUNDER WEST WAS NEAR CONTINUITY AND LATEST MODELING AVERAGE OF
FCST UNSTABLE SHOWALTER INDICES. MIN TEMPS WERE BASICALLY STAT
GUIDANCE AVERAGES EXCEPT WE KEPT THEM NEAR WATER TEMPS WHERE
GUIDANCE WENT WELL BELOW.
THURSDAY THE WARM FRONT WILL TRY TO MOVE THROUGH. THERE DOES NOT
APPEAR TO BE MUCH ORGANIZED FORCING IN OUR CWA, SO POPS WERE KEPT
AT CHANCE OR LOWER. WE ALSO KEPT THE MENTION OF THUNDER OUT OF THE
ATLANTIC WATERS. THE SURFACE WINDS ARE FORECAST TO BACK MORE
TOWARD THE SOUTH AND THIS MIGHT HELP WARM AND BREAK OUT THE LOW
CLOUDS SLIGHTLY FASTER. THE LATEST EURO THERMAL FIELDS ARE CLOSER
TO THE WRF-NMMB THAN THE GFS. REGARDLESS WE COULD NOT HELP BUT
NOTICE THE 13F DROP IN MEX MOS GUIDANCE FOR MAX TEMPS AT KPHL. SO
WE LOWERED MAX TEMPS DOWNWARD. CONFIDENCE AS TO HOW THIS WILL
OCCUR ON THURSDAY IS LOWER THAN AVERAGE.
AT LEAST THURSDAY NIGHT INTO FRIDAY NIGHT, THERE IS BETTER MODEL
CONSENSUS FOR A WHILE CONCERNING US GETTING INTO THE WARM SECTOR
AND HAVING A THUNDERSTORM CHANCE. WE KEPT FRIDAY AS THE WARM DAY.
GRANTED THE TIMING OF THE FRONT WILL HAVE AN IMPACT OF TSTM
CHANCES WHICH ARE GREATEST NORTH WITH THIS FORECAST PACKAGE.
BEYOND FRIDAY NIGHT WE LEANED HEAVILY TOWARD HPC GUIDANCE. WE
MIGHT HAVE A REPLAY OF ANOTHER NEW ENGLAND HIGH FOLLOWED BY
ANOTHER CFP ON SUNDAY WITH POSSIBLY A CLEANER (CLEARER) SURFACE
HIGH BUILDING INTO THE NORTHEAST FOR THE START OF THE NEXT WORK
WEEK.
&&
.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
AT 0145Z, THE SKY WAS OVERCAST OVER MUCH OF OUR REGION WITH
CEILINGS MAINLY IN THE 3500 TO 5000 FOOT RANGE. CEILINGS SHOULD
LOWER GRADUALLY AND THEY ARE EXPECTED TO BEGIN FALLING INTO THE
MVFR RANGE AROUND 0500Z OR 0600Z AS SHOWERS BEGIN TO ARRIVE FROM
THE WEST.
DETERIORATING CONDITIONS ARE ANTICIPATED LATE TONIGHT, WITH LOW
MVFR OR IFR CONDITIONS EXPECTED FROM ABOUT 0800Z UNTIL AROUND
1400Z. SHOWERS ARE FORECAST DURING THAT PERIOD. ISOLATED RUMBLES
OF THUNDER ARE ALSO POSSIBLE.
LATEST INDICATIONS FROM COMPUTER MODELS ARE THAT WINDS LIKELY WILL
REACH AROUND 40 KNOTS AT 2000 FT OVER THE DELAWARE VALLEY AND
SOUTHEASTERN TAF SITES OVERNIGHT THROUGH DAYBREAK. WITHOUT ANY
ANTICIPATED GUSTINESS AT THE SURFACE DURING THE BULK OF THAT TIME,
WE HAVE ADDED LLWS TO THE TAFS.
THE AREA OF SHOWERS IS FORECAST TO PULL AWAY TO OUR EAST AND
NORTHEAST ON TUESDAY MORNING, WITH GRADUALLY IMPROVING CONDITIONS
FROM 1400Z THROUGH 1700Z. VFR CONDITIONS WITH SCATTERED TO BROKEN
CLOUDS ARE EXPECTED FOR TUESDAY AFTERNOON. ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AT THAT TIME. HOWEVER, THEIR EXPECTED
COVERAGE AND PROBABILITY DOES NOT WARRANT THEIR MENTION IN THE
TAFS AT THIS TIME.
A SOUTHEASTERLY WIND AT 10 KNOTS OR LESS OVERNIGHT SHOULD VEER TO
THE SOUTH TOWARD MORNING. THE WIND IS EXPECTED TO BECOME SOUTHWEST
AROUND 10 TO 12 KNOTS ON TUESDAY MORNING WITH GUSTS AROUND 15 TO
20 KNOTS. FOR THE AFTERNOON, THE WIND IS FORECAST TO SHIFT TO THE
WEST AT SIMILAR SPEEDS.
OUTLOOK...
TUESDAY NIGHT...BECOMING MVFR AND POSSIBLY IFR. GREATEST
CONFIDENCE ABOUT IFR EAST.
WEDNESDAY...TRENDING TOWARD MVFR AND THEN VFR IN THE AFTERNOON.
HIGHEST CONFIDENCE FOR VFR WEST.
WEDNESDAY NIGHT INTO THURSDAY MORNING...MVFR WITH IFR CONDITIONS
PROBABLE ESPECIALLY EAST. COMPLICATED BY SOME SHOWERS AND TSTMS.
HIGHEST CONFIDENCE EAST ABOUT IFR.
THURSDAY AFTERNOON INTO SATURDAY...BECOMING VFR ON THURSDAY. THEN
VFR EXCEPT AVERAGING MVFR IN ANY SHOWERS AND POSSIBLE TSTMS.
AVERAGE CONFIDENCE.
&&
.MARINE...
WINDS AND SEAS ARE FCST TO INCREASE AS HIGH PRESSURE MOVES AWAY
FROM THE AREA AND LOW PRESSURE APPROACHES FROM THE W. THIS LOW
WILL BRING A WMFNT THRU THE REGION TUE MORNING. AS A RESULT, A SCA
HAS BEEN RAISED FOR ALL ZONES BEGINNING LATE TONIGHT AND
CONTINUING THRU TUESDAY.
OUTLOOK...
WE ARE CONTINUING TO OUTLOOK SUB SMALL CRAFT ADVISORY CONDITIONS
THROUGH THE PERIOD. WE EXPECT THE SMALL CRAFT ADVISORY CONDITIONS
TO BE OVER ON TUESDAY NIGHT. THE ONE CAVEAT REMAINS. REGARDING THE
HIGH THAT RIDGES DOWN FROM THE NORTHEAST TUESDAY NIGHT INTO
WEDNESDAY, THE NAM PRESSURE REMAIN NOT TERRIBLY STRONG, AND SO WE
THINK WE SHOULD AVOID ADVISORY CONDITIONS THEN. AFTER THAT, THE
OVERALL WIND FIELD THROUGH THE END OF THE WEEK LOOKS TO BE FAIRLY
WEAK AND THE GREATEST MARINE THREAT WOULD BE FROM THUNDERSTORMS
MAINLY FRIDAY AND FRIDAY NIGHT.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ430-
431-450>455.
&&
SYNOPSIS...DELISI/GIGI
NEAR TERM...IOVINO
SHORT TERM...NIERENBERG
LONG TERM...GIGI
AVIATION...GIGI/IOVINO/DELISI
MARINE...DELISI/GIGI/NIERENBERGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 313 PM EDT MON APR 30 2012 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-011915- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 313 PM EDT MON APR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-011915- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 313 PM EDT MON APR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382801, 382802, 382803.